The Vestibular Disorders Support Community
Read our welcome post, user support wiki & visit our member recommended products page

Migraine Diagnosis- Seeking Advice

Hello, I was diagnosed with basilar artery migraine in January of this year. I first started to have symptoms in October of 2020 after getting COVID 19. My doctors believe that my symptoms are a result of COVID. My problem initially started with dizziness, nausea, headache on one side of my head, and tingling. My headaches have progressively been getting worse, at this point they are daily. It often feels like someone is squeezing my head and I feel dizzy and my perception seems off. I’ve tried topomax, Verapramil, Excedrin, and no success. My doctor most recently prescribed Imitrex. These headaches are impacting my daily living and my doctor is running out of options for me. At this time I want to see if there’s anyone who’s had a similar experience to mine and to see what’s worked for them.

Hi, sorry to hear you have dizziness and headaches. “feels like someone is squeezing my head” is a good way to describe things. You’ve come to the right place, take a look around the site’s user support wiki.

How long were you on the medications and at what doses? Both Topomax and Verapamil are good ones to try, I was on them several years ago. I still use Imitrex about once a month on bad days. The problem is when things are chronic its hard to know when to take it. If your doctor is running out of options after only 2-3 medications I would consider seeing another doctor. Many chronic people on here (including myself) have tried more than 3 medications (or treatments) before finding ones that really work without too many side effects. A good next medication to consider would be Amitriptyline. Another good option (at least for me) is not a medication at all, its an electronic stimulation device called “Cefaly”. It has zero side effects and is very effective.

Anyways, I’ll leave it there for now, you are in good company. We have all been dizzy on here and many of us also have awful headaches. You will recover but it will take some time and discipline following treatment plans.

2 Likes

Summed up in a nutshell. Great description. Hope you don’t mind if I ‘borrow’ it from time to time myself. I’m already a Lifetime Member of that particular club.

Not surprised the medics think your COVID experience may have triggered your MAV symptoms. It seems to be capable of causing all manner of medical mayhem I was reading only yesterday. Mind you a dose of The Flu or an unnamed virus has done it for many people over the years so I don’t suppose it’s anything new. MAVers obviously have some predisposition towards MAV and therefore become dome sort of accident ‘waiting to happen’ so to speak.

I agree with @ander454 almost entirely though, mostly because they are so few and far between, in your position I might be tempted to do a good bit more research into possibilities by way of treatment before seeking out a new doctor. It’s a long term condition and most of us do best being our own advocate in the end, the exception being the lucky few who find that elusive perfect ‘expert’ who is prepared to case manage throughout.

A sweeping statement. Even more so being as you have only been trying for a couple of months. Topamax (Topiramate) and Verapamil are both established preventatives. Was your doctor aware of the necessity to reach the optimal dose and maintain for a period of time as suggested by the experts. By timing I would suggest not. Preventatives can take several months to become fully effective and that’s once you have reached the correct dose - for you, a very individual thing in itself. I know nothing of Excedrin except it is a painkiller and with chronic migraine it’s often considered necessary to avoid preventatives and painkillers to give the preventatives their best chance.

Perhaps you really do need that second opinion after all. Let us know how it goes.

1 Like

Thank you for the information. I ended up using Topomax for less than a week due to the side effects on the low dose. As for Verapramil, I felt uncomfortable being on it long term because I already have low blood pressure which I felt like my neuro didn’t really take into account. Excedrin doesn’t give me any relief and neither does Tylenol or Advil. I haven’t had these migraines for long, but I’m noticing that often times it takes several years to find proper treatment and I agree than in the end you start being your own advocate. I’m already having to do that, with my PCP and neuro. I’m really thankful for groups like this, hearing people’s stories, helps me better understand this.

1 Like

@ander454 Hi, thank you so much for the information. I was on Topomax 25mg for less than a week, I had to stop it due to the side effects. My Neuro than changed me to Verapamil, but she didn’t take into consideration my low blood pressure. I ended up using that one less than a week as well. Excedrin, Tylenol, and Ibuprofen give me no relief. I’ve made life style changes in hopes of having some improvement. Periodically I will also get chest pain as well with my migraines and I don’t know if that was left over issues after COVID. My doctors can’t seem to figure it out. I will try the neuro stimulator, and see if that helps.

Very inconsiderate, ridiculous in fact, for a doctor to expect anybody to take any medication long-term if they feel uncomfortable with that medication before they even start. A complete waste of time. The patient needs to have accepted both the diagnosis and the proposed treatment regime if there’s to be any chance of success.

From all I read the long term effects of Covid can be far reaching and of course is still very much at the discovery stage. Must admit very early on last year I recall seeing a TV news item relating more to what is now termed ‘Long Covid” and instantly thinking how similar they could be to MAV. Many similarities although of course breathing and chestiness issues aren’t part of VM. It could well take done figuring out by the medics. I don’t envy them.

Hello everyone, I was diagnosed with basilar artery migraine at the end of January. After trying a few medications, and being uncomfortable with certain suggestions. I decided to try and see if life style changes would improve my symptoms, such as better sleep, exercise, vitamins (magnesium and Vitamin D), and a supplement that my PCP suggested called Butterbur. I went without a significant episode of a headache or dizziness for about a month which was significant for me. About a few days ago, I started to feel off again and today I experienced a bad episode of dizziness that seemed to come out of nowhere. The dizzy episodes feel scary because it feels like I’m going to pass out or fall, but I’m getting more used to them. Shortly after the dizziness, I started to feel nauseous and now have a weird pressure feeling in the forehead area which is consistent to my previous episodes. As a side note, I’m about a week away from my menstrual cycle. For any females out there, I wanted to know if they have experienced something similar.

Your case sounds very typical. There appear to be very strong hormonal links. Catamenial migraines is the name given to those that occur around periods. Very common but most MAV seem to occur during hormone fluctuation, puberty, peri-menopause, menopause. This forum includes a large Women’s Business section worth your exploration so have a look in there.

Also try Hormone related MAV